Thunderstorm Wind, Ringgold
- When
- May 29, 10:35 PM CST
- Where
- Ringgold County, 6 mi S of Mt Ayr
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -94.233
A strong push of moisture streamed into Iowa on a 50 to 70 kt low level jet. Lifted indices were around -9 C at the beginning of the event with CAPE in the 2500 to 4000 J/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of moisture streamed into Iowa on a 50 to 70 kt low level jet. Lifted indices were around -9 C at the beginning of the event with CAPE in the 2500 to 4000 J/kg range. Thunderstorms erupted to the west and southwest of Iowa with the initial development being discrete supercells to the southwest, and linear ahead of an approaching cold front to the west. The storms became much more multi-cellular as they moved into Iowa. As a result, competition for moisture caused the storms to weaken. The storms that were severe in Iowa produced high winds in what appears to be several microburst events. Winds of 74 MPH were recorded at the Ames Airport, with 73 MPH winds measured at a mesonet site in Adair. A few other reports of severe winds were received with tree damage south of Adair and also in the Earlham area. There were only a few reports of hail from the storms. Hail that did occur was limited to an inch or less in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 1:30 PM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT SAT MAY 29 2004 .DISCUSSION... SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT 18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM DETAILS. FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL RAINFALL RATES. POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH. SEE NO REASON TO ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH. COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE. THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID LEVEL LAPSE RATES. REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON SATURDAY AND POSSIBLY AGAIN SAT NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT THU 14Z SUN. && EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004. JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1212 PM CDT SAT MAY 29 2004 IAZ070-071-081>084-092>097-301100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD- TAYLOR-UNION-WAYNE- 1212 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF A AUDUBON...TO INDIANOLA...TO OTTUMWA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY MIDDLE TO LATE AFTERNOON...SOMETIME AFTER 300 PM...ALONG A WARM FRONT LIFTING NORTHWARD THROUGH IOWA. THE STORMS MAY QUICKLY BECOME SEVERE WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES COULD BE STRONG AND LONG LIVED. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. OTHER STORMS ARE FORECAST TO DEVELOP WEST OF IOWA DURING THE LATE AFTERNOON HOURS AS WELL...AND MOVE INTO IOWA TONIGHT. ALTHOUGH THE TORNADO THREAT WILL DIMINISH AFTER 900 PM...THE CHANCES OF VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL PERSIST THROUGH MUCH OF THE NIGHT. WIDESPREAD RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND AROUND FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-086- 301100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1212 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...GENERALLY ALONG AND SOUTH OF AN ATLANTIC TO BLOOMFIELD LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THERE WILL BE LOW CHANCES FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON...THE GREATER LIKELIHOOD OF STORMS WILL BE TONIGHT. THUNDERSTORMS ARE EXPECTED TO FORM OVER NEBRASKA AND KANSAS LATE THIS AFTERNOON...AND THEN MOVE INTO IOWA TONIGHT. VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS... BUT TORNADOES ARE ALSO POSSIBLE MAINLY BEFORE 900 PM. A FEW OF THE TORNADOES MAY BE STRONG AND LONG LIVED. WIDESPREAD RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 948 PM CDT SAT MAY 29 2004 IAZ044>049-057>061-070>074-081>084-092>095-300900- ...TORNADO WATCH #327 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CARROLL CASS CLARKE CRAWFORD DALLAS DECATUR GREENE GUTHRIE JASPER LUCAS MADISON MARION MARSHALL POLK RINGGOLD STORY TAYLOR UNION WARREN WAYNE
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 04:34 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394514, 5394515, 5394510, 5394516, 5394517, 5394518, 5394519, 5394520, 5394511, 5394512, 5394521, 5394522, 5394513.